Alert archive / Louisiana / Flash Flood Warnings in 1997

Flash Flood Warning 3, NWS Shreveport, LA

February 12, 1997Sabine Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Feb 12, 1997, 7:52 PM CST for Sabine Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 1997, 7:52 PM CST (01:52 UTC)
Expired
Feb 13, 1997, 12:00 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Sabine Parish, LA

The radar

The Ft Polk radar (KPOE), 71 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-209 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 130155
FFWSHV
LAC043-059-021-049-069-085-127-130600-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
752 PM CST WED FEB 12 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT CST
FOR THE FOLLOWING AREAS...
 
IN NORTH LOUISIANA
 
   ...GRANT PARISH...LA SALLE PARISH
 
IN NORTHEAST LOUISIANA
 
   ...CALDWELL PARISH
 
IN NORTHWEST LOUISIANA
 
   ...JACKSON PARISH...NATCHITOCHES PARISH...SABINE PARISH
   ...WINN PARISH
 
AT 750 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED AN AREA OF
RAIN AND EMBEDDED THUNDERSTORMS OVER WEST CENTRAL LOUISIANA
AND NORTHEAST LOUISIANA FROM LOWER TOLEDO BEND LAKE NORTHEAST
ACROSS THE CITIES OF MANY...NATCHITOCHES...WINNFIELD...DRY PRONG
...JENA...JONESBORO...AND CLARKS. THIS REGION HAS HAD RAINFALL
AMOUNTS TO NEAR 3 INCHES DURING THE PAST 6 TO 10 HOURS WITH
ISOLATED HIGHER AMOUNTS TO NEAR 4 INCHES. ADDITONAL AMOUNTS OF
1/2 TO 1 INCH OVER THE NEXT COUPLE OF HOURS WILL CAUSE FLOODING.
 
MANY LOUISIANA HAD RECEIVED 3.30 INCHES AND JENA HAD RECEIVED
3.45 INCHES.
 
THE RAINFALL WILL BE SLOWLY TAPERING OFF DURING THE NEXT COUPLE
OF HOURS FROM WEST TO EAST...HOWEVER WATER RUNOFF IS NOT COMPLETE
AND FLOODING CAN OCCUR AS THE WATER DRAINS DOWNSTREAM.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 12, 3:00 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Feb 12, 3:00 PM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CST WED FEB 12 1997

MDLS IN QUITE GOOD AGREEMENT TDA ON THE GENERAL PATTERN FOR THIS FCST
PD. STG S/WV IN WEST TEXAS ATTM IS PROGD TO MOVE EAST THEN NORTHEAST...
ALMOST EXACTLY BISECTING THE FA. WDSPRD PRECIP ONGOING ATTM AND EXPECT
THIS TO CONT THRU THE OVERNIGHT AS NEW DVLPMT IS NOTED ON IR PICTURES
IN SE...N AND CENTRAL TX. SOME EXCESSIVE RAFL AMTS ARE LKLY SO FFA
IS ALREADY IN PLACE FOR TX AND LA. LTST SPENES INDICATES RAFL RATES
NR 1/2 INCH PER HOUR AND WOULD EXPECT THESE RATES TO INCR INTO THE
EVENING AS THE S/WV APCHS THE AREA. FARTHER N...PRECIP HAS NOT BEEN
AS HEAVY AS THAT AREA IS FARTHER FROM THE STG DYNAMICS AND DEEPER
MSTR.  THE PROBLEM IN THIS AREA FOR THE OVERNIGHT HOURS WILL BE THE
POTENTIAL FOR MIXED PRECIP. LOOKING AT MESO-ETA FCST SOUNDINGS FOR
DEQUEEN AR IT APPEARS THAT SHORTLY AFT MIDNIGHT TEMPS SHOULD BCM
COOL ENOUGH ALF FOR AT LEAST A MIX WITH SN AND RA AND IT COULD BCM
ALL SN.  PRECIP SHOULD CONT INTO THU MORN AS VERY ABUNDANT MSTR
REMAINS IN THE LOW LVLS. ANY PRECIP REMAINING AT THAT TIME SHOULD
BE LIGHT AS THE UPR DYNAMICS WILL BE MOVG E OF THE AREA.

CATEGORICAL POPS FOR THE WHOLE AREA IS A NO-BRAINER FOR TNGT. WITH
RAIN ENDING FROM THE WEST THU MORN...WILL HAVE STAGGERED POPS WITH
ONLY CHC OR SLGT CHC ACS THE W IN THE MORN...INCRG TO GOOD CHC IN THE
EAST. FWC TEMPS LOOK ACCEPTABLE...WITH THE EXCEPTION OF PSBLY BEING A
COUPlLE DEGREES TOO COOL FOR TNGT.

SHV 41/43/35/46 +323     MLU 42/43/39/45 +523

5

In the hours before

Special weather statement, Feb 12, 2:26 PM CST, 5 hours 26 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-122100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST TUE FEB 12 1997

A STRONG STORM SYSTEM WILL MOVE JUST SOUTH OF THE AREA TODAY SPREADING
HEAVY RAINFALL ACROSS THE REGION. WITH VERY COOL AIR IN THE LOW LEVELS
OF THE ATMOSPHERE...INSTABILITY WILL BE LIMITED. THEREFORE...WHILE A
FEW THUNDERSTORMS ARE POSSI$BLE TODAY THEY ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

ACTIVATION OF SEVERE WEATHER SPOTTERS...HAM OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT ANTICIPATED THIS AFTERNOON THROUGH TONIGHT.

5
Special weather statement, Feb 12, 6:51 PM CST, 1 hour 1 minute before
LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-136>138-149>153-
165>167-130245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
651 PM CST WED FEB 12 1997

...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST
TEXAS AND NORTH LOUISIANA...

A LARGE AREA OF RAIN AND SHOWERS WITH EMBEDDED THUNDERSTORMS
CONTINUED OVER NORTHEAST TEXAS...EXTREME SOUTH ARKANSAS...AND
NORTHERN LOUISIANA. THE RAIN AND THUNDERSTORMS WERE MOVING TO
THE NORTHEAST AT ABOUT 40 MPH AND WERE DEVELOPING AND SPREADING
OVER THE SAME GENERAL REGION. MUCH OF NORTHEAST TEXAS AND NORTHERN
LOUISIANA HAVE HAD AVERAGE RAINFALL AMOUNTS OF 2 TO 3 INCHES OVER
THE PAST 6 TO 12 HOURS WITH ISOLATED AMOUNTS TO AROUND 4 INCHES.

THIS RAINFALL HAS PRODUCED PONDING OF WATER IN STREETS...LOW LYING
...AND POOR DRAINAGE AREAS AS WELL AS LOW WATER CROSSINGS ON SOME
RURAL AND SECONDARY ROADS. MOTORISTS SHOULD AVOID HIGH WATER AREAS.

THE HEAVIER RAINFALL AT 650 PM CST WAS NOTED BY THE SHREVEPORT
DOPPLLER RADAR ACROSS LOUISIANA IN AN 80 MILE WIDE AREA THAT EXTENDED
GENERALLY SOUTHEAST OF A LINE FROM NEAR FARMERVILLE IN NORTHEAST
LOUISIANA SOUTHWEST TO NEAR COUSHATTA AND CONVERSE IN WESTERN
LOUISIANA. WITH HEAVY RAINFALL OCCURING FLASH FLOODING MAY DEVELOP
FROM LOWER TOLEDO BEND LAKE NEAR MANY AND CONVERSE NORTHEAST
TO NEAR THE RUSTON AND MONROE AREA.

THE HEAVIER RAINFALL OVER NORTHEAST TEXAS WAS NOTED FROM NEAR
TEXARKANA SOUTHWEST TO NEAR MT PLEASANT AND PITTSBURG AND IN
SOUTHWEST ARKANSAS NEAR THE MAGNOLIA AND EL DORADO AREAS.

A FEW SELECTED RAINFALL REPORTS:

IN NORTHEAST TEXAS -   HALLSVILLE  1.66 INCHES
                       CARTHAGE    2.00 INCHES
                       PITTSBURG   2.50 INCHES
                       CENTER      2.65 INCHES
                       TYLER       1.95 INCHES
                       LUFKIN      2.85 INCHES
IN NORTH LOUISIANA:    SHREVEPORT  2.34 INCHES
                       MONROE      1.40 INCHES
                       MANY        3.30 INCHES
                       RED POINT NEAR
                        HAUGHTON   2.50 INCHES

IN SOUTHWEST ARKANSAS: TEXARKANA   0.80 INCHES
                       EL DORADO   1.10 INCHES

SIX
Special weather statement, Feb 12, 7:01 PM CST, 51 minutes before
LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-136>138-149>153-
165>167-130245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
651 PM CST WED FEB 12 1997

...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST
TEXAS AND NORTH LOUISIANA...

A LARGE AREA OF RAIN AND SHOWERS WITH EMBEDDED THUNDERSTORMS
CONTINUED OVER NORTHEAST TEXAS...EXTREME SOUTH ARKANSAS...AND
NORTHERN LOUISIANA. THE RAIN AND THUNDERSTORMS WERE MOVING TO
THE NORTHEAST AT ABOUT 40 MPH AND WERE DEVELOPING AND SPREADING
OVER THE SAME GENERAL REGION. MUCH OF NORTHEAST TEXAS AND NORTHERN
LOUISIANA HAVE HAD AVERAGE RAINFALL AMOUNTS OF 2 TO 3 INCHES OVER
THE PAST 6 TO 12 HOURS WITH ISOLATED AMOUNTS TO AROUND 4 INCHES.

THIS RAINFALL HAS PRODUCED PONDING OF WATER IN STREETS...LOW LYING
...AND POOR DRAINAGE AREAS AS WELL AS LOW WATER CROSSINGS ON SOME
RURAL AND SECONDARY ROADS. MOTORISTS SHOULD AVOID HIGH WATER AREAS.

THE HEAVIER RAINFALL AT 650 PM CST WAS NOTED BY THE SHREVEPORT
DOPPLLER RADAR ACROSS LOUISIANA IN AN 80 MILE WIDE AREA THAT EXTENDED
GENERALLY SOUTHEAST OF A LINE FROM NEAR FARMERVILLE IN NORTHEAST
LOUISIANA SOUTHWEST TO NEAR COUSHATTA AND CONVERSE IN WESTERN
LOUISIANA. WITH HEAVY RAINFALL OCCURING FLASH FLOODING MAY DEVELOP
FROM LOWER TOLEDO BEND LAKE NEAR MANY AND CONVERSE NORTHEAST
TO NEAR THE RUSTON AND MONROE AREA.

THE HEAVIER RAINFALL OVER NORTHEAST TEXAS WAS NOTED FROM NEAR
TEXARKANA SOUTHWEST TO NEAR MT PLEASANT AND PITTSBURG AND IN
SOUTHWEST ARKANSAS NEAR THE MAGNOLIA AND EL DORADO AREAS.

A FEW SELECTED RAINFALL REPORTS:

IN NORTHEAST TEXAS -   HALLSVILLE  1.66 INCHES
                       CARTHAGE    2.00 INCHES
                       PITTSBURG   2.50 INCHES
                       CENTER      2.65 INCHES
                       TYLER       1.95 INCHES
                       LUFKIN      2.85 INCHES
IN NORTH LOUISIANA:    SHREVEPORT  2.34 INCHES
                       MONROE      1.40 INCHES
                       MANY        3.30 INCHES
                       RED POINT NEAR
                        HAUGHTON   2.50 INCHES

IN SOUTHWEST ARKANSAS: TEXARKANA   0.80 INCHES
                       EL DORADO   1.10 INCHES

SIX

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 7:52 PM CSTFlash Flood WarningSHVCaldwell, Jackson, Winn4 hr
Feb 12, 7:52 PM CSTFlash Flood WarningSHVGrant, LaSalle, Natchitoches4 hr
Feb 12, 11:04 PM CSTFlash Flood WarningSHVCaddo, De Soto4 hr
Feb 12, 11:04 PM CSTFlash Flood WarningSHVBossier4 hr

Nearby

Flash Flood Warnings in Louisiana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.